Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Grand Rapids, MI

May 7, 2004Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 7, 2004, 4:37 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 4:37 AM EDT (08:37 UTC)
Expired
May 7, 2004, 5:15 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kalamazoo County, MI, Van Buren County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KGRR 070837
SVRGRR
MIC077-159-070915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 515 AM EDT

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PAW PAW...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKWOOD...ENGLISHVILLE...KALAMAZOO AROUND 450 AM EDT
  PORTAGE...SCHOOLCRAFT...MILWOOD AROUND 455 AM EDT
  AUSTIN LAKE...RAMONA PARK...POMEROY AROUND 500 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4234 8589 4228 8557 4223 8530 4208 8530
          4208 8563 4217 8596

$$

MEADE NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:10 AM EDT, 27 minutes earlier.

Area forecast discussion, May 7, 4:10 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT FRI MAY 7 2004

.SHORT TERM...
THE FOCUS OF THE SHORT TERM PORTION OF THIS FORECAST PACKAGE IS
CENTERED ON FRONTAL POSITION THROUGH SUN NIGHT. THE RESULTING CHCS
OF SHOWERS AND THUNDERSTORMS ALONG WITH TEMPERATURES ARE THE MAIN
QUESTIONS TO BE ANSWERED THROUGH THE PERIOD.

LATEST SFC ANALYSIS FROM THIS MORNING SHOWS THE COLD FRONT THAT WENT
THROUGH THE CWFA LAST EVENING HAS MOVED SOUTH TO NEAR A PEORIA TO
CLEVELAND LINE. SCATTERED SHOWERS AND SOME THUNDERSTORMS HAVE
DEVELOPED THIS MORNING OVER WI/IL/LAKE MICHIGAN AND THE SOUTHERN
PORTION OF THE CWFA. THIS CONVECTION HAS DEVELOPED IN THE AXIS OF
HIGHER H850 THETA E AIR. THE FORCING IS BEING PRODUCED VIA WEAK
ISENTROPIC LIFT OCCURRING OVER THE AREA. THE ISENTROPIC LIFT IS
EXPECTED TO DIMINISH THIS MORNING AND THE THETA E RIDGE IS EXPECTED
TO DROP SOUTH THROUGH THE MORNING. I WOULD EXPECT THESE SHOWERS TO
GRADUALLY DIMINISH THROUGH THE MORNING. THERE ARE TWO OTHER FEATURES
TO WATCH HOWEVER. THE FIRST FEATURE IS A SMALL COMPLEX OF
THUNDERSTORMS CURRENTLY IN IOWA. THESE THUNDERSTORMS SHOULD JUST
SKIRT BY TO OUR SOUTH PER 850-300MB THICKNESSES. THE OTHER FEATURE
IS SHRA/TSRA OVER SOUTH DAKOTA THIS MORNING. THIS AREA OF SHRA AND
TSRA COULD POSSIBLY MAKE IT INTO THE CWFA LATE THIS AFTERNOON. WE
WILL GO WITH THE SCT SHRA/TSRA THIS MORNING OVER THE SOUTH
HALF...AND THEN A CHC OF SHRA/TSRA OVER THE EXTREME SOUTH THIS
AFTERNOON AS THE INSTABILITY AXIS MOVES SOUTH.

TEMPS THIS MORNING STILL REMAIN NEAR 60 SOUTH WHILE TEMPS ARE IN THE
40S UP NORTH. TEMPS WILL LIKELY FALL A DECENT AMOUNT THIS MORNING
BEFORE CLIMBING ONCE AGAIN AFTER SUNRISE. HIGHS SHOULD MAKE IT INTO
THE UPPER 50S NORTH TO LOWER 60S SOUTH.

SCT SHRA AND TSRA CAN BE EXPECTED THIS EVENING AS MID LEVEL THETA E
ADVECTION BEGINS ACROSS THE CWFA. THE CHC OF PCPN WILL INCREASE
OVERNIGHT AS A 35+ KT LLJ OUT TO OUR WEST EVENTUALLY MOVES INTO THE
AREA MOST LIKELY AFTER MIDNIGHT. THE LOW LEVEL CONVERGENCE AT THE
NOSE OF THE LLJ INTERSECTING THE NORTHWARD ADVANCING WARM FRONT
COMBINED WITH GOOD UPPER LEVEL DIVERGENCE VIA THE RRQ OF A 130+ KT
H300 JET SHOULD PRODUCE PLENTY OF SHRA/TSRA. ELEVATED LI/S BECOME
NEGATIVE...ESPECIALLY OVERNIGHT. THE BEST CHC OF PCPN LOOKS TO BE
ACROSS THE NORTHERN 2/3RDS OF THE CWFA. WE WILL GO WITH LIKELY OVER
THE NORTH AFTER MIDNIGHT AND KEEP SCT SHRA/TSRA GOING FOR THE SOUTH
ALL NIGHT. THE SHOWERS AND STORMS WILL CONTINUE INTO SAT AS THE WARM
FRONT REMAINS JUST SOUTH AND WEAK IMPULSES TRAVEL ALONG THE FRONT.
SEVERE POTENTIAL ACROSS THE AREA WILL BE MAINLY A HAIL POTENTIAL AS
WIND FIELDS ARE NOT IMPRESSIVE. WET BULB ZERO HEIGHTS ARE AROUND
9-10K FEET. HIGHS ON SAT WILL RANGE FROM THE LOWER 60S UP NORTH TO
LOW TO POSSIBLY MID 70S SOUTH.

THE FOCUS SAT NIGHT THROUGH SUN NIGHT WILL ONCE AGAIN BE THE
POSITION OF THE FRONT AND WEAK WAVES TRAVELING ALONG THE FRONT. A
GOOD DEAL OF UNCERTAINTY EXISTS AS MODEL SOLUTIONS RANGE FROM TAKING
THE FRONT NORTH OF THE AREA(ETA) TO KEEPING THE FRONT SOUTH (GFS).
WITH THE UNCERTAINTY...WILL GO WITH A CHC OF SHOWERS AND
THUNDERSTORMS FOR EACH PERIOD. HIGHS ON SUN COULD WARM WELL INTO THE
70S TO MAYBE 80 IF THE FRONT GOES FARTHER NORTH. FOR NOW...WE WILL
GO WITH A MIDDLE OF THE ROAD APPROACH FOR SUN WITH HIGHS IN THE MID
TO UPPER 60S NORTH TO MID 70S SOUTH.

.LONG TERM...
THE LATEST MEDIUM RANGE GUIDANCE STILL HAS THE QUASI STATIONARY
FRONTAL BOUNDARY IN THE VICINITY THROUGH TUESDAY WITH MORE RIPPLES
OF SHORTWAVE ENERGY RIDING THROUGH THE FAST ZONAL PATTERN ALOFT.
THEREFORE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
EARLY NEXT WEEK. FINALLY BY WEDNESDAY IT LOOKS LIKE H5 HEIGHTS WILL
RISE OVER THE GREAT LAKES REGION IN RESPONSE TO DIGGING LONGWAVE
TROUGH OVER THE WESTERN U.S.. THIS SHOULD BRING A PERIOD OF DRY AND
RATHER WARM CONDITIONS ON WEDNESDAY...AND POSSIBLY THURSDAY. THE BIG
QUESTION IS WHERE THE LONGWAVE TROUGH AXIS AND ASSOCIATED FRONTAL
BOUNDARY EVENTUALLY SETS UP...BECAUSE THE LATEST UKMET HAS THESE
FEATURES FARTHER EAST THAN THE ECMWF...GFS... AND CANADIAN. IF THE
MORE WESTERN POSITIONING OF THE FRONT OCCURS AND IT STALLS DUE TO
DEEP WESTERN UPPER TROUGH...COULD SEE DRY AND VERY WARM WEATHER
CONTINUING INTO THURSDAY TOO.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ MEADE
Hazardous weather outlook, May 6, 1:18 PM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
118 PM EDT THU MAY 6 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
118 PM EDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING
OVER ALL OF SOUTHWEST MICHIGAN. WHILE THE THREAT FOR SEVERE
THUNDERSTORMS REMAINS OVER ALL OF SOUTHWEST MICHIGAN INTO MID
AFTERNOON...AREAS SOUTH OF INTERSTATE 96 HAS THE GREATEST THREAT
SINCE THAT IS WHERE THE BEST SURFACE HEATING WILL BE PRIOR TO THE
ARRIVAL OF THE FRONTAL THUNDERSTORMS MOVE INTO THE AREA IN THE MID
AFTERNOON HOURS. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTING AND A BRIEF PERIOD OF TORRENTIAL RAIN WITH
WIND GUSTS TO NEAR 40 MPH ARE EXPECTED ACROSS MOST OF THE AREA AS
THE LINE OF THUNDERSTORMS MOVE THROUGH THE AREA FROM MID AFTERNOON
OVER THE LAKE SHORE SECTIONS TO EARLY EVENING NEAR JACKSON.

WHILE MOST OF THE STORMS WILL MOVE FROM WEST TO EAST AROUND 45
MPH...THE STRONGEST STORM MAY MOVE SOUTHEAST AT 55 TO 60 MPH.
ONCE THE COLD FRONT MOVES SOUTH OF THE AREA EARLY THIS EVENING THE
THREAT WILL DIMINISH. AFTER MIDNIGHT...MOST IF NOT ALL OF THE
CONVECTION WILL BE SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 96 FRIDAY
NIGHT AS A WARM FRONT RETURNS NORTH. THIS FRONTAL BOUNDARY WILL
REMAIN NEARLY STATIONARY ACROSS THE REGION SATURDAY THROUGH
TUESDAY...WITH AN ACTIVE JET STREAM BRINGING ADDITIONAL CHANCES FOR
STRONG OR SEVERE STORMS WITH THE THREAT OF LOCALLY HEAVY RAINFALL
BEING THE GREATER RISK. SINCE THE FRONT IS EXPECTED TO REMAIN
QUASI-STATIONARY THROUGH THE WEEKEND OVER THE SOUTHERN SECTIONS OF
LOWER MICHIGAN...LOCALLY HEAVY RAINFALL MAY RESULT IN SOME FLOODING
SOUTH OF INTERSTATE 96. LOCAL RAINFALL TOTALS FROM FRIDAY THROUGH
TUESDAY COULD EXCEED 4 INCHES. FLOODING OF SMALL STREAMS AND URBAN
AREA IS POSSIBLE IN THAT AREA AS AREAS OF THUNDERSTORM MOVE OVER THE
SAME REGION TIME AFTER TIME THROUGH INTO EARLY NEXT WEEK. THERE WILL
LIKELY BE MORE THAN 6 HOURS BETWEEN THE WAVES OF THUNDERSTORMS
THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS IN EFFECT THROUGH THE AFTERNOON.
SPOTTER ACTIVATION WILL AGAIN BE POSSIBLE STARTING FRIDAY NIGHT THEN
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

MEADE WDM

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.